“Tolerating” medication

This post is about the word “tolerate” in relation to medication for mental illness.

Some of the side effects I experienced from clomipramine:

  • dry mouth – to the extent I couldn’t eat certain foods, had to drink throughout meals and a lot more than usual the rest of the time, had trouble making conversation over dinner and when walking, and was beginning to get sores in my mouth. I used chewing gum if I was going to be talking for a while.
  • tiredness – to the extent that I had to have a nap every day as well as sleeping through the night.
  • light-headedness/dizziness – this was typically when I stood up, but it also seemed to come in after a while of being awake: I could only read for a certain amount of time before reading made me feel sort of light-headed/slightly nauseous and I had to go to sleep to fix it.
  • travel sickness – I got this when taking the bus and sometimes in cars when I wasn’t driving. Chewing gum helped a bit.

On top of all this there was no evidence that it was helping me at all – there was no change in OCD and I’ve realised in hindsight that I was also becoming gradually depressed – this was probably because I wasn’t taking sertraline anymore, and the clomipramine wasn’t having any anti-depressant effect.

I chose to reduce (and eventually stop) clomipramine because I have to drive for five or six hours every couple of weeks, and I didn’t feel that it was safe to do so with some of the symptoms I was experiencing.

The psychiatrist was understanding and said that she wouldn’t want to take clomipramine herself, but she also used the language of “not tolerating” clomipramine. This made me feel a bit hurt – I put up with those difficult side effects for a couple of months without seeing any improvement in my mental health. Even then I was only able to do so because I have a flexible job and an understanding boss – having to nap every day would interfere with most jobs.

I suspect that the psychiatrist and I understand the word “tolerate” in different ways. I looked up a definition which said that tolerate means to “be capable of continued subjection to (a drug, toxin, or environmental condition) without adverse reaction.” To me, tolerating something is mainly based on willpower, but it seems in the medical understanding that’s not necessarily the case.

It’s probably important that clinicians and patients are aware that they might not be on the same page when language like “tolerate” is used.

Clomipramine and relapses

Hello again after a while away from this blog. The main reason for my absence has been tiredness. I started taking clomipramine at the beginning of July, after 7 years of taking sertraline. I moved up through the doses, eventually going through 150mg and then 200mg. On these doses the side effects became more pronounced – on 50mg and 100mg I had a dry mouth and light-headedness, but I tolerated it. However on the higher doses I ended up having a nap almost every day. I’d generally be able to manage my work for a while and then the light-headedness/dizziness would become a problem (for which the only solution seemed to be to have a sleep).

If this were helping my OCD it might be worth it, but I haven’t seen any improvement in my OCD symptoms. If anything, my mental health got a little worse as I was more tired and having to put up with unpleasant side effects. The last time I saw my psychiatrist we agreed that I’d go down to 125mg – there was an agreement that we should “exhaust” the option of clomipramine before moving on to trying something else – make sure it definitely isn’t going to start helping with my OCD.

When I went to collect the 25mg tablets the pharmacy didn’t have any in, and I was going away for a week. As a result I decided to go back down to 100mg until the 25mg tablets became available. My rationale for doing that was that although the side effects had been very pronounced, I hadn’t noticed any mental changes, and I had gone up from 100mg to 150mg without taking 125mg in the middle.

In hindsight this seems to have been a big mistake, as after about a week on the lower dose of 100mg I got a relatively sudden onslaught of constant intrusive thoughts on one specific theme. My usual OCD is hard to live with but this was horrific. I felt on the edge of terror much of the time, and kept breaking into tears because I felt like I couldn’t cope with such constant fear. It was like the extreme fear provoked by exposure therapy, but without anything to give rise to the fear or any way to stop the exposure.

I have experienced this sort of thing in the past, but it hasn’t really been unprovoked like this since I was a teenager (I’m 30 now). It felt a bit like the devastation of a teenage heartbreak, but with no apparent cause. Either it was caused by a mixture of things coming together, or the reduction in medication. I am really hoping it was the medication as then it’s easier to know how to respond.

I have tried to get in touch with my psychiatrist but haven’t had a response. I got through to a GP who thought that the reduction from 150mg to 100mg could have been the issue – it is a reduction of 1/3rd after all. The increase hadn’t done anything good, so I didn’t realise that reversing the dose could do anything bad. After speaking to a friend who is a psychiatrist I’ve gone back up to 125mg (I picked up the 25mg tablets from the pharmacy later on).

The past 24 hours I’ve been feeling a little better, but I still feel extremely delicate mentally. I’m scared that the incredible fear will come back and sad at how hard this illness is to cope with. I hope to have some more positive posts for you before too long.

Taking clomipramine for OCD

Clomipramine (Anafranil) is a tricyclic antidepressant – tricyclic antidepressants are an older class of medication compared to the more newfangled [never written that word down before] SSRIs. I believe tricyclic antidepressants are less widely prescribed for mental illness than SSRIs, in part because the side effects are considered more difficult to tolerate. Before prescribing clomipramine my psychiatrist first checked that I had tried an SSRI at maximum dose for a reasonable amount of time (which I had – sertraline at 200mg).

So how is it going? I’ve been on some quantity of clomipramine for about three weeks now. At first nothing happened, but once I was on 100mg I started getting a dry mouth. I wasn’t sure what a dry mouth would feel like as a symptom until I got it. The best way to describe it is to imagine you ran whilst breathing through your mouth (not your nose) – your mouth would get dry. It’s like that but it happens without me doing anything to cause it (I haven’t taken up running with my mouth open). It’s a bit of a hassle, and a surprise, as I have always been quite insensitive to antidepressant side effects compared to reports I’ve heard from others. I have to keep sipping water when I eat foods like bread – every couple of mouthfuls or so. It has become a slight challenge to hold a conversation over a meal, and to chat whilst walking.

I’ve also felt light headed at times, which my psychiatrist said may be due to lower blood pressure linked to the clomipramine (I actually bought a machine to measure blood pressure and it said mine was in the “ideal” range – which may be a lowering as I believe my measurements in the past have generally been “normal” or slightly raised).

I did notice a very slight improvement in my ability to ignore OCD – the frequency of thoughts wasn’t different but OCD’s ability to force me to attend to them was a little reduced. That hasn’t been consistent though – during the past few days OCD has been harder to ignore as I’ve been busy and walking around a lot (walking is difficult with my OCD). So I don’t know if my experience before that was an early sign of the clomipramine helping, or if I just had a day or two when OCD was a little less intrusive for no particular reason.

At the moment the side effects are at an intermediate level: I am perfectly happy to live with them if I see a marked improvement in my OCD symptoms, but if I don’t see any clear improvement then they are too much to put up with in the long term. There’s a possibility that the dry mouth will be temporary, I’ll keep you updated on that!

In a strange way it’s nice to see an antidepressant actually doing something so blatant, as it shows I’m physically responding to it. It’s quite different to when I started on SSRIs (fluoextine/Prozac) – “you’re small so I’ll prescribe a small quantity” – nothing – increase dose multiple times – still nothing, good or bad. I did find a research paper from the 90s that found that having a dry mouth near to the start of treatment with clomipramine was associated with better OCD symptom improvement later on, and a psychiatrist friend told me that in his clinical experience, clomipramine is the medication to be using if you are treating OCD. So I’m cautiously optimistic. The next step is to increase the clomipramine as high as I can tolerate the side effects (within safe limits), then wait about 6 weeks and see if my OCD improves. I’m going up to 150mg tomorrow – keep an eye on this blog to see how it goes.